hp-FEM for three-dimensional elastic plates
ESAIM: Modélisation mathématique et analyse numérique, Volume 36 (2002) no. 4, pp. 597-630.

In this work, we analyze hierarchic hp-finite element discretizations of the full, three-dimensional plate problem. Based on two-scale asymptotic expansion of the three-dimensional solution, we give specific mesh design principles for the hp-FEM which allow to resolve the three-dimensional boundary layer profiles at robust, exponential rate. We prove that, as the plate half-thickness ε tends to zero, the hp-discretization is consistent with the three-dimensional solution to any power of ε in the energy norm for the degree p=𝒪(logε) and with 𝒪(p 4 ) degrees of freedom.

DOI: 10.1051/m2an:2002027
Classification: 65N30, 74K20
Keywords: plates, hp-finite elements, exponential convergence, asymptotic expansion
@article{M2AN_2002__36_4_597_0,
     author = {Dauge, Monique and Schwab, Christoph},
     title = {$hp${-FEM} for three-dimensional elastic plates},
     journal = {ESAIM: Mod\'elisation math\'ematique et analyse num\'erique},
     pages = {597--630},
     publisher = {EDP-Sciences},
     volume = {36},
     number = {4},
     year = {2002},
     doi = {10.1051/m2an:2002027},
     mrnumber = {1932306},
     zbl = {1070.74046},
     language = {en},
     url = {http://archive.numdam.org/articles/10.1051/m2an:2002027/}
}
TY  - JOUR
AU  - Dauge, Monique
AU  - Schwab, Christoph
TI  - $hp$-FEM for three-dimensional elastic plates
JO  - ESAIM: Modélisation mathématique et analyse numérique
PY  - 2002
SP  - 597
EP  - 630
VL  - 36
IS  - 4
PB  - EDP-Sciences
UR  - http://archive.numdam.org/articles/10.1051/m2an:2002027/
DO  - 10.1051/m2an:2002027
LA  - en
ID  - M2AN_2002__36_4_597_0
ER  - 
%0 Journal Article
%A Dauge, Monique
%A Schwab, Christoph
%T $hp$-FEM for three-dimensional elastic plates
%J ESAIM: Modélisation mathématique et analyse numérique
%D 2002
%P 597-630
%V 36
%N 4
%I EDP-Sciences
%U http://archive.numdam.org/articles/10.1051/m2an:2002027/
%R 10.1051/m2an:2002027
%G en
%F M2AN_2002__36_4_597_0
Dauge, Monique; Schwab, Christoph. $hp$-FEM for three-dimensional elastic plates. ESAIM: Modélisation mathématique et analyse numérique, Volume 36 (2002) no. 4, pp. 597-630. doi : 10.1051/m2an:2002027. http://archive.numdam.org/articles/10.1051/m2an:2002027/

[1] I. Babuška and L. Li, Hierarchic modelling of plates. Comput. & Structures 40 (1991) 419-430.

[2] I. Babuška and L. Li, The problem of plate modelling - theoretical and computational results. Comput. Methods Appl. Mech. Engrg. 100 (1992) 249-273. | Zbl

[3] P. Bolley, J. Camus and M. Dauge, Régularité Gevrey pour le problème de Dirichlet dans des domaines à singularités coniques. Comm. Partial Differential Equations 10 (1985) 391-432. | Zbl

[4] P.G. Ciarlet, Mathematical Elasticity II: Theory of Plates. Elsevier Publ., Amsterdam (1997). | MR | Zbl

[5] M. Dauge, I. Djurdjevic, E. Faou and A. Rössle, Eigenmodes asymptotic in thin elastic plates. J. Math. Pures Appl. 78 (1999) 925-964. | Zbl

[6] M. Dauge and I. Gruais, Asymptotics of arbitrary order for a thin elastic clamped plate. I: Optimal error estimates. Asymptot. Anal. 13 (1996) 167-197. | Zbl

[7] M. Dauge and I. Gruais, Asymptotics of arbitrary order for a thin elastic clamped plate. II: Analysis of the boundary layer terms. Asymptot. Anal. 16 (1998) 99-124. | Zbl

[8] M. Dauge and I. Gruais, Edge layers in thin elastic plates. Comput. Methods Appl. Mech. Engrg. 157 (1998) 335-347. | Zbl

[9] M. Dauge, I. Gruais and A. Rössle, The influence of lateral boundary conditions on the asymptotics in thin elastic plates. SIAM J. Math. Anal. 31 (1999/00) 305-345 (electronic). | Zbl

[10] E. Faou, Développements asymptotiques dans les coques linéairement élastiques. Thèse, Université de Rennes 1 (2000).

[11] E. Faou, Élasticité linéarisée tridimensionnelle pour une coque mince : résolution en série formelle en puissances de l'épaisseur. C. R. Acad. Sci. Paris Sér. I Math. 330 (2000) 415-420. | Zbl

[12] R.D. Gregory and F.Y. Wan, Decaying states of plane strain in a semi-infinite strip and boundary conditions for plate theory. J. Elasticity 14 (1984) 27-64. | Zbl

[13] B. Guo and I. Babuška, Regularity of the solutions for elliptic problems on nonsmooth domains in 𝐑 3 . I. Countably normed spaces on polyhedral domains. Proc. Roy. Soc. Edinburgh Sect. A 127 (1997) 77-126. | Zbl

[14] B. Guo and I. Babuška, Regularity of the solutions for elliptic problems on nonsmooth domains in 𝐑 3 . II. Regularity in neighbourhoods of edges. Proc. Roy. Soc. Edinburgh Sect. A 127 (1997). | MR | Zbl

[15] V.A. Kondrat'Ev, Boundary-value problems for elliptic equations in domains with conical or angular points. Trans. Moscow Math. Soc. 16 (1967) 227-313. | Zbl

[16] J.M. Melenk and C. Schwab, HP FEM for reaction-diffusion equations. I. Robust exponential convergence. SIAM J. Numer. Anal. 35 (1998) 1520-1557 (electronic). | Zbl

[17] C.B. Morrey and L. Nirenberg, On the analyticity of the solutions of linear elliptic systems of partial differential equations. Comm. Pure Appl. Math. 10 (1957) 271-290. | Zbl

[18] C. Schwab, Boundary layer resolution in hierarchical models of laminated composites. RAIRO Modél. Math. Anal. Numér. 28 (1994) 517-537. | Numdam | Zbl

[19] C. Schwab, p- and hp-finite element methods. Theory and applications in solid and fluid mechanics. The Clarendon Press Oxford University Press, New York (1998). | MR | Zbl

[20] C. Schwab and S. Wright, Boundary layer approximation in hierarchical beam and plate models. J. Elasticity 38 (1995) 1-40. | Zbl

[21] E. Stein and S. Ohnimus, Coupled model- and solution-adaptivity in the finite-element method. Comput. Methods Appl. Mech. Engrg. 150 (1997) 327-350. Symposium on Advances in Computational Mechanics, Vol. 2 (Austin, TX, 1997). | Zbl

Cited by Sources: